Alert archive / Pennsylvania / Flash Flood Watches in 2019

Flash Flood Watch 1, NWS Philadelphia/Mount Holly

April 14, 20195 counties in Pennsylvania; Sussex County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this flash flood watch at Apr 14, 2019, 5:19 PM EDT for 5 counties in Pennsylvania; Sussex County, Warren County, New Jersey. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2019, 5:19 PM EDT (21:19 UTC)
Expired
Apr 15, 2019, 4:18 AM EDT
In force
11 hr
Issued by
NWS Philadelphia/Mount Holly
Flood severity
None

Counties Sussex County, NJ, Warren County, NJ, Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 127 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WGUS61 KPHI 142119
FFAPHI

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Mount Holly NJ
519 PM EDT Sun Apr 14 2019



NJZ001-007-PAZ054-055-060>062-150530-
/O.NEW.KPHI.FF.A.0001.190414T2119Z-190415T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Newton, Washington, Jim Thorpe, 
Stroudsburg, Reading, Allentown, Bethlehem, and Easton
519 PM EDT Sun Apr 14 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Mount Holly has issued a

* Flash Flood Watch for far northwestern New Jersey and the 
  Southern Poconos and Lehigh Valley of Pennsylvania, including 
  the following areas, in northern New Jersey, Sussex and Warren. 
  In Pennsylvania, Berks, Carbon, Lehigh, Monroe, and Northampton.

* Through late tonight

* Two rounds of heavy rain are possible. The first one is expected
  this evening. A second round of heavy rain is possible after
  midnight. This comes just a few days after the area received 1
  to 2 inches of widespread rain, making the ground already very
  saturated. Any additional rain will quickly become runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that there is the potential for flash
flooding which can be life-threatening. Heavy rain is expected to
occur over a short period of time. Rapidly rising flood waters
may quickly inundate roadways and areas of poor drainage. Streams
and creeks could leave their banks, flooding nearby properties.

Please monitor the forecast, especially if you live in a location
that is prone to flooding. Be prepared to take action if a flash 
flood warning is issued for your area.

&&

$$

SFJ
2 follow-up statements
786 
WGUS61 KPHI 150558
FFAPHI

Flood Watch
National Weather Service Mount Holly NJ
158 AM EDT Mon Apr 15 2019

NJZ001-007-PAZ054-055-060>062-151000-
/O.CON.KPHI.FF.A.0001.000000T0000Z-190415T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Newton, Washington, Jim Thorpe, 
Stroudsburg, Reading, Allentown, Bethlehem, and Easton
158 AM EDT Mon Apr 15 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

The Flash Flood Watch continues for

* Portions of northern New Jersey and Pennsylvania, including 
  the following areas, in northern New Jersey, Sussex and 
  Warren. In Pennsylvania, Berks, Carbon, Lehigh, Monroe, and 
  Northampton. 

* Until 6 AM EDT early this morning

* Periods of heavy rainfall will move across the area late tonight
  into the early morning hours. This comes just a few days after 
  the area received 1 to 2 inches of widespread rain, making the 
  ground already very saturated. Any additional rain will quickly 
  become runoff, potetniall leading to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that there is the potential for flash
flooding which can be life-threatening. Heavy rain is expected to
occur over a short period of time. Rapidly rising flood waters
may quickly inundate roadways and areas of poor drainage. Streams
and creeks could leave their banks, flooding nearby properties.

Please monitor the forecast, especially if you live in a location
that is prone to flooding. Be prepared to take action if a flash
flood warning is issued for your area.

&&

$$
312 
WGUS61 KPHI 150818
FFAPHI

Flood Watch
National Weather Service Mount Holly NJ
418 AM EDT Mon Apr 15 2019

NJZ001-007-PAZ054-055-060>062-150930-
/O.CAN.KPHI.FF.A.0001.000000T0000Z-190415T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Newton, Washington, Jim Thorpe, 
Stroudsburg, Reading, Allentown, Bethlehem, and Easton
418 AM EDT Mon Apr 15 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northern New Jersey and
Pennsylvania has been cancelled. Although showers will continue
this morning and at times through the day, the threat for heavy
rainfall has ended.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood watch went out at Apr 14, 4:30 PM EDT, 49 minutes earlier.

Area forecast discussion, Apr 14, 4:30 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
430 PM EDT Sun Apr 14 2019

.SYNOPSIS...
A strong cold front will cross the region tonight. High pressure
will slide across to our south on Tuesday. A warm front starts to
lift into our area Tuesday night and then stalls before lifting
northward late Thursday into Friday. A cold front will cross the
region late Friday into Saturday followed by a return to high
pressure for the end of the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

***Enhanced severe weather threat for tonight***

Main story will be severe weather threat for tonight. In the
meantime, as of mid afternoon, strong low pressure was located
over Ohio with a warm front extending east and northeast from it
across NE PA toward Long Island placing most of the CWA in the
warm sector. Temperatures generally in the 60s and 70s with dew
points climbing into the 60s as moisture continues to advect
northward in the southerly flow. This moisture has kept low
clouds and mist locked in for much of the area which has kept
conditions a bit more stable than farther S/W where
destabilization is occuring. Some showers currently across
central PA extending southward however the stronger storms we
expect for later tonight have yet to form.

As we head through the late afternoon into this evening, higher ML
CAPE values should continue to develop northward towards MD and
eastern PA. As this occurs, weak impulses in the upper level
flow combined with terrain effects look to develop scattered
showers and storms into eastern PA by this evening but these
don't look to be well organized and should generally weaken with
time. Still, gusty winds and heavy downpours will be possible
in any of these given the very strong flow aloft.

The main concern for severe weather looks to be for the very late
evening and especially overnight as forecast models continue to
indicate a strong squall line forming to our west ahead of a
cold front and moving west to east across the CWA roughly in the
6-10z time frame. Overall, severe weather parameters are some
of the most favorable seen for the mid Atlantic this time of
year. 0-1/0-3/0-6 km shear values look to be 30/45/65 knots
respectively. This, coupled with ML CAPE values looking to be
500+ j/kg as convection enters our eastern PA zones. Not
terribly impressive on its own but plenty given the very strong
shear and dynamics along with L57 lapse rates that look to be in
the 6.0 to 6.5+ C/km range. Of additional concerns is 0-1 km
SRH values progged to be 300+ m2s2. What this all means is that
damaging winds look to be a big concern as this squall line
moves through with the SPC having placed an enhanced risk for
severe weather for a large portion of the CWA except the coast
and far northern NJ. In technical terms, a QLCS type event.
Damaging straight line winds are typically the biggest threat
with these types of events but given the parameter is place,
isolated tornadoes are possible. In addition, the very heavy
rain accompanying the showers/storms will bring a good potential
for at least urban, small stream, and poor drainage type
flooding with isolated flash flooding also possible. The only
real good news is that the line will be progressive and should
be rapidly exiting by sunrise Monday. For further details on
what we expect tonight, a briefing is at
weather.gov/media/phi/current_briefing.pdf.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...

As mentioned above, storms will be rapidly exiting in the early
morning with the passage of the strong cold front. However
effects may linger, especially any flooding that occurs.
Otherwise the main story for the remainder of the day will be
strong, gusty west winds in the wake of the cold front. In fact
winds will likely gust 40 to 50 mph by the afternoon and this
could result in additional damage to trees as well as hamper any
clean up efforts. Highs in the upper 50s to low 60s should
actually occur in the morning with temperatures falling through
the 50s by afternoon in the strong cold advection.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
An unsettled period of weather is set for midweek as we have a warm
front draped across the region. The warm front lifts into the area
on Tuesday but starts to stall, leaving it draped across the region.
The front is likely to wobble a bit north and south before it
finally starts to move northward on Thursday. A strong cold front
will then approach from the west and cross the region as we
head into the weekend.

Tuesday looks to be the driest day of the period as the front starts
to develop to our west. As the front starts to push east and into
our area, we may see some showers develop later in the day, mainly
over the northwestern areas, before starting to spread across much
of eastern Pennsylvania and northern and central New Jersey. Even as
we head through Wednesday, best chances for rain will exist north
and west of the I-95 corridor as the front remains nearly stationary
and multiple shortwaves track along the boundary. The airmass
appears to remain fairly stable so no thunderstorms are expected at
this time. Areas across Delmarva and southern New Jersey are
expected to remain mostly dry through Tuesday and Wednesday as high
pressure to our south should be strong enough to continue to
influence their weather.

The front finally lifts to the north later Thursday into Friday as
low pressure over the midwest starts to move to the east. This low
will track up through the Great Lakes region and then into eastern
Canada by late Friday. The associated cold front will start to move
into our area on Friday. Showers and thunderstorms will be possible
ahead of the fronts arrival on Friday night, and then will continue
with the frontal passage into Saturday. The front looks to be strong
as it arrives just after peak heating and conditions are expected to
be fairly unstable. A very tight gradient will exist on Friday so
expect rather gusty southerly winds to occur through the day.

The cold front exits offshore on Saturday morning but a secondary
cold front follows behind along with the deep upper low/trough. This
may result in more showers and thunderstorms through Saturday. We
may not clear out that quickly on Sunday as the upper low/trough
moves through the area and then moves offshore Sunday night into
Monday.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...IFR conditions or lower developing with showers and
storms. Some scattered showers/storms around this evening with a
strong line likely coming through west to east overnight. This
could result in winds briefly gusting 40-50+ knots as the line
moves through.

Monday...SHRA/TSRA taper off in the morning, then scattered
SHRA with isolated TSRA in the afternoon. Conditions otherwise
improve to VFR late Monday morning. SW winds 10-15 kt, become NW
15-25 kt with 30-40 kt gusts by midday through the afternoon.

Monday night...VFR conditions and gusty winds continue with
west to northwest winds gusting to 20-30 knots early,
diminishing overnight.

Outlook...

Tuesday...VFR conditions expected. Gusty west to northwest winds
around 10 knots with gusts around 20 knots possible.

Tuesday night...VFR conditions expected. Light winds around 5 knots
or less. Chance of showers, mainly at KABE and KRDG.

Wednesday...Mainly VFR conditions expected. However, showers develop
across eastern PA and into central and northern NJ, which may cause
conditions to become MVFR or lower at times. Light easterly winds.

Wednesday night...Mainly MVFR conditions expected as showers move
across the area. IFR or lower possible, especially at KABE and KRDG.
Southeast winds around 5 knots.

Thursday...Improving conditions from MVFR/IFR to VFR during the day.
Chance of showers, mainly at KRDG and KABE during the day, with
increasing chances at the other terminals later in the day/night.
Southeast winds around 5 to 10 knots.

Friday...Showers and thunderstorms expected, with MVFR or lower
conditions. South winds 10 to 20 knots with gusts up to 30 knots
possible. Higher gusts possible in thunderstorms.

&&

.MARINE...

Tonight...VSBY restrictions in rain and fog. Thunderstorms may
result in heavy rain and strong winds overnight. SCA conditions
develop this evening and continue through tonight.

Monday...Showers and thunderstorms end in the morning. There
may be a lull in SCA conditions in the morning, but gales
develop by the afternoon. A Gale Warning is now in effect for
all of Monday, but gales will probably not develop until Monday
afternoon.

Monday night...Gale Warning remains in effect into Monday
evening and overnight, before relaxing some late.

Outlook...

Tuesday...Small Craft Advisory conditions expected. Winds will start
to diminish on Tuesday morning, falling below advisory levels and
then remain below SCA through the rest of the day.

Tuesday night through Thursday...Sub-Small Craft Advisory conditions
expected. Winds and sea will increase later Thursday.

Thursday night through Friday...Small Craft Advisory conditions as
seas rise above 5 feet and winds gust around 25 to 30 knots. Gale
conditions are possible on Friday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Monday for ANZ430-431-
     450>455.
     Gale Warning from 6 AM Monday to 6 AM EDT Tuesday for ANZ430-
     431-450>455.

&&

Synopsis...Meola
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Meola
Aviation...Fitzsimmons/Meola
Marine...Fitzsimmons/Meola
Hazardous weather outlook, Apr 14, 3:55 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
355 PM EDT Sun Apr 14 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-152000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
355 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will move across the area later tonight
into early Monday morning. The main threat will be damaging winds and
heavy rainfall which could lead to areas of urban and poor drainage
flooding. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-152000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
355 PM EDT Sun Apr 14 2019

...GALE WARNING IN EFFECT FROM 6 AM MONDAY TO 6 AM EDT TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 9:21 PM EDTMarine Dense Fog AdvisoryPHI15 hr
Apr 13, 9:21 PM EDTSmall Craft AdvisoryPHI30 hr
Apr 14, 3:16 AM EDTGale WatchPHI12 hr
Apr 14, 12:06 PM EDTMarine Dense Fog AdvisoryPHI3 hr
Apr 14, 3:19 PM EDTGale WarningPHI36 hr

Nearby

Flash Flood Watches in Pennsylvania, 2019Flash Flood Watches in New Jersey, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.